Modulated phases and devil’s staircases in a layered mean-field version of the ANNNI model
E.S. Nascimento,
J.P. de Lima and
S.R. Salinas
Physica A: Statistical Mechanics and its Applications, 2014, vol. 409, issue C, 78-86
Abstract:
We investigate the phase diagram of a spin-1/2 Ising model on a cubic lattice, with competing interactions between nearest and next-nearest neighbors along an axial direction, and fully connected spins on the sites of each perpendicular layer. The problem is formulated in terms of a set of noninteracting Ising chains in a position-dependent field. At low temperatures, as in the standard mean-field version of the Axial-Next-Nearest-Neighbor Ising (ANNNI) model, there are many distinct spatially commensurate phases that spring from a multiphase point of infinitely degenerate ground states. As temperature increases, we confirm the existence of a branching mechanism associated with the onset of higher-order commensurate phases. We check that the ferromagnetic phase undergoes a first-order transition to the modulated phases. Depending on a parameter of competition, the wave number of the striped patterns locks in rational values, giving rise to a devil’s staircase. We numerically calculate the Hausdorff dimension D0 associated with these fractal structures, and show that D0 increases with temperature but seems to reach a limiting value smaller than D0=1.
Keywords: ANNNI model; Modulated phases; Devil’s staircase; Lifshitz point (search for similar items in EconPapers)
Date: 2014
References: View complete reference list from CitEc
Citations:
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S037843711400363X
Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:phsmap:v:409:y:2014:i:c:p:78-86
DOI: 10.1016/j.physa.2014.04.045
Access Statistics for this article
Physica A: Statistical Mechanics and its Applications is currently edited by K. A. Dawson, J. O. Indekeu, H.E. Stanley and C. Tsallis
More articles in Physica A: Statistical Mechanics and its Applications from Elsevier
Bibliographic data for series maintained by Catherine Liu ().